Hail, Wabaunsee
- When
- May 11, 12:30 PM CST
- Where
- Wabaunsee County, 4 mi S of Wabaunsee
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.100, -96.333
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 11, 2:35 AM CST, 9 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT SAT MAY 11 2002
MAIN CONCERN IS CONVECTION OVER THE NEXT 36 HOURS.
WAA CONTINUES THIS MORNING. WITH THE HELP OF A SHORTWAVE...TS HAS
ERUPTED ACROSS THE CENTRAL PLAINS. EXPECT TS TO BE ONGOING THROUGH
THE EARLY MORNING HOURS WITH A BREAK IN THE ACTIVITY DURING THE
AFTERNOON AS THE INITIAL SHORTWAVE MOVES ON AND THE WARM FRONT MOVES
NORTH. THE PROBLEM FOR TONIGHT IS A COLD FRONT MOVING INTO THE AREA
WITH PLENTIFUL MOISTURE POOLING ALONG THE BOUNDARY AND PRECIPITABLE
WATER VALUES 1.5 INCHES AND GREATER. MID AND UPPER FLOW ARE PROGGED
TO BECOME PARALLEL TO THE BOUNDARY AS WELL WHICH MAY CAUSE TRAINING
OF CELLS. HAVE ISSUED A FLOOD WATCH FOR NORTHEAST AND EAST CENTRAL
COUNTIES FOR TONIGHT. SOME THUNDERSTORMS MAY ALSO BECOME SEVERE AS
THE FRONT MOVES THROUGH.
I ENDED PRECIP A LITTLE EARLIER THAN PREVIOUS FORECAST. THE FRONT IS
EXPECTED TO BE WELL SOUTH OF THE AREA SUNDAY EVENING. LATEST MODELS
PROG A GLANCING BLOW BY THE MID AND UPPER SHORTWAVE TROUGH MOVING
OUT OF THE ROCKIES. ESPECIALLY THE ETA AS IT DIGS IT SOUTH TO THE
FOUR CORNERS REGION AND THEN ACROSS OK. KEPT A CHANCE FOR PRECIP IN
EAST CENTRAL COUNTIES FOR SUNDAY EVENING AS THEY WILL BE CLOSER TO
THE FRONT AND MAY STILL GET SOME LIGHT SHOWERS OR AN ELEVATED TS.
DID NOT MAKE MANY CHANGES TO THE EXTENDED. THE QUICK LOOK AT THE
ECMWF SUGGEST THAT THE SURFACE RIDGE WILL STICK AROUND A LITTLE
LONGER THAN WHAT THE AVN SHOWS...SLOWING DOWN MOISTURE RETURN.
EVENTUALLY UPPER LEVEL SOUTHWESTERLY FLOW AND LEE TROUGHING WILL
RETURN. CURRENT FORECAST SEEMS PLAUSIBLE.
.TOP...FLOOD WATCH TONIGHT FOR NORTHEAST AND EAST CENTRAL KANSAS
KSZ010>012-022>024-026-035>040-054>056-058-059
WOLTERSKSZ008>012-020>024-026-034>040-054>056-058-059-112200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1135 AM CDT SAT MAY 11 2002 STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATER THIS EVENING AND TONIGHT ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS NORTHCENTRAL KANSAS. THUNDERSTORMS WILL THEN MOVE ACROSS NORTHEAST AND EAST CENTRAL KANSAS DURING THE NIGHT AS THE COLD FRONT MOVES SOUTH. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL AND FLOODING RAINS. A FLOOD WATCH IS IN EFFECT FOR TONIGHT ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THE THREAT FOR FLASH FLOODING IS GENERALLY EAST OF A LINE FROM MARYSVILLE TO ABILENE...WHERE HEAVY RAINS HAVE ALREADY OCCURRED DURING THE PAST WEEK. A VERY MOIST AIR MASS CONTINUES TO BE PUSHED NORTH BY SOUTHERLY WINDS. THE COLD FRONT WILL PROVIDE A FOCUS FOR THE LOW LEVEL MOISTURE AND THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON AND TONIGHT. WINDS HIGHER UP IN THE ATMOSPHERE ARE EXPECTED TO BLOW PARALLEL TO THE FRONT WHICH MAY CAUSE THUNDERSTORMS TO FORM AND MOVE OVER THE SAME AREAS MULTIPLE TIMES...CREATING THE POTENTIAL FOR FLASH FLOODING. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA.
The Topeka radar (KTWX), 14 km away, was scanning. The volume nearest the first event began at 18:27 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291332, 5291333, 5291334, 5291335, 5291336.